Illinois, 2018

Hail in Illinois, August 28, 2018

August 28, 2018 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across portions of northern Illinois during the morning of August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across portions of northern Illinois during the morning of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 28, 5:54 AM CST, 7 minutes earlier.

Area forecast discussion, Aug 28, 5:54 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
654 AM CDT Tue Aug 28 2018

.UPDATE...
553 AM CDT

Outflow from the complex of storms over Wisconsin has indeed moved
into northeast Illinois. NAMNest (3km NAM) one of the few models
to have a clue about the boundary and associated wind shift.
Expect scattered showers and thunderstorms with this boundary as
it encounters an unstable environment. Expect some southern
continuation of this, but expect coverage generally to diminish
with time this morning, along with some erosion on the western
edge being more removed from the boundary. Expect a few sprinkles
elsewhere during this period also.

KMD

&&

.SHORT TERM...
208 AM CDT

Through tonight...

A bit more active period is coming up in the next 12-24 hours as
the focus area of thunderstorms will eventually shift south from
areas that have been getting pummeled over the last few days.

A mature MCS is weakening across north/central Wisconsin and
adjacent Lake Michigan/lower Michigan but some very heavy rainfall
associated with it persists. Closer to home, it is another warm
and muggy night with readings still in the upper 70s to low 80s as
of 2 am CDT. We are removed from the main shortwave
energy/moisture convergence in southwest wind regime, though there
is some weaker energy over far northern IL that is leading to
some isolated showers.

The first low associated with the northern band of convection will
quickly exit east this morning, but the atmosphere will be
attempting reload across the plains today. The upper air pattern
changes little with ridging across the southeastern USA and a
positively tilted trough over the intermountain west. Therefore,
it will be another warm and humid day and heat indices will top
off again in the upper 90s to lower 100s. While this is slightly
below advisory levels, heat safety is encouraged.

The aforementioned trough will shift a bit farther eastward
today, the associated moisture transport ahead of it will become
focused across north central Illinois early this evening, becoming
centered over the remainder of the local area by late
evening/midnight. Several factors will favor blossoming of precip
later today and tonight. High pressure across the Canadian
prairies will increase the baroclinic nature of the cold front to
our north, and an associated upper level jet strengthening will
occur. While the upper divergence initially will be north, it will
shift over our area as well. We do get into some height rises
today such that the RAP keeps us at least marginally capped
through a good portion of the day, and the forcing mechanisms in
our region more benign, in spite of some CAMs trying to convect in
an uncapped state by midday. Complicating the matter would be any
remnant boundaries from this early morning convection.

The hazards will initially be severe weather, namely in the form
of damaging winds and possibly some large hail. A low tornado
threat exists given the strength of the low level wind fields and
some outflow boundaries in place. Concerns will then shift to
flash flooding. Rockford/Chicago feature strong instability with
MLCAPE in excess of 2500 J/Kg. Shear values around 30+ kt in the
afternoon and increase to 35-40 kt in the evening. We could see
some scattered later afternoon convection across our northwest,
with multiple line segments expected to develop. A deepening
surface low and a multitude of waves riding along the front and
with the positive tilt nature to the upper wave increases concerns
for flooding as the storms may not just cruise on quickly through
area tonight. This becomes increasingly a concern with some
strong frontogenesis progged by the NAM on the southward shifting
front and PWATs in excess of 2" (up along the 99th percentile).

For the aforementioned, a Moderate Risk for Flooding/Excessive
Rainfall will be in place for a portion of the area this evening.
Upstream conditions that will be in place over a portion of our
area tonight (Tuesday night) have been observed in Wisconsin
overnight, and significant flooding has occurred in portions of
southwest and south central Wisconsin. This is especially a
concern when flash flooding occurs during the nighttime hours.

KMD

&&

.LONG TERM...
208 AM CDT

Wednesday through Monday...

Some of this activity will still be around but in a
much weaker state late tonight into early Wednesday as the
combined parameter space weakens, but some showers will linger
into the early afternoon across Northwest Indiana before front
finally gets through. High pressure will usher in much cooler and
drier air briefly Wednesday into Thursday as get visited by 50s
dewpoints instead of our current mid 70s. After 70s for highs on
Wednesday with more remnant clouds, skies will clear for a
pleasant day on Thursday, with cool northeast winds again holding
readings in the 70s.

Zonal flow beyond this time frame will bring additional precip
chances late in the week with seasonal to above normal highs. The active
flow pattern will likely continue into early next week with a lower
level front lingering in the region and warm moist advection
continuing over the boundary.

KMD

&&

.AVIATION...
For the 12Z TAFs...

Several issues concerning the TAF sites early this morning through
the end of the forecast period. In the near term, have observed
precip quickly increase in coverage and intensity across far
northeast IL and expect this to continue over the next 1-2 hours.
This development will bring some thunder during this time to the
TAF sites, with the exception of RFD. Additionally, these storms
have pushed an outflow toward ORD and think this still has enough
momentum to reach the terminal. This outflow will turn the winds
at ORD to the northeast, however, this should only be on the order
of 1-2 hours. Dry conditions then expected for the remainder of
the day, with a slow increase in chances for showers and
thunderstorms later this afternoon before chances quickly increase
by early evening with the arrival a possible strong line of
storms. Have provided a little more detail with the thunderstorm
potential this evening, with rather low vis in heavy thunderstorms
appearing probable. The arrival of these thunderstorms will
likely be a longer duration period, with several hours of thunder
likely for all the terminals through much of the evening into a
the overnight hours tonight. Slow downward trend in thunderstorm
potential early Wednesday morning, but with scattered light
showers to remain possible through mid morning. VFR conditions
expected through much of the forecast period, outside of precip
development where lower vis and ceilings in thunder will be more
likely later this evening. Lowering to MVFR ceilings is likely
late tonight into early Wednesday, with IFR even possible
Wednesday morning.

Rodriguez

&&

.MARINE...
337 AM CDT

Low pressure continuing to lift north into southern Ontario early
this morning, with a tight gradient in place over much of the
lake. This has resulted in southerly winds to 30 kt over the open
waters and nearshore, including a period of at least gale force
gusts to 35 kt. Do think any gale force gusts will mainly be
confined to the northern half of the lake over the next several
hours, and then quickly become less prevalent. The 30 kt winds
will likely also see a diminishing trend over the entire lake this
morning. However, given the amount of thunderstorms still over
the open waters, sporadic higher winds/gusts and waves tied to
these storms will remain possible this morning. Further
diminishing winds expected later today into this evening, as
gradient relaxes with the arrival of an area of low pressure. This
low will pass over the central part of the lake this evening with
some varying winds likely, before this low continues to the
northeast and winds trend more northerly late tonight into
Wednesday morning.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 PM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 28, 2:22 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
322 AM CDT Tue Aug 28 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
290830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
322 AM CDT Tue Aug 28 2018 /422 AM EDT Tue Aug 28 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today through Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 60 mph.
     Elevated hail risk...up to quarter size.
     Limited Tornado risk.
  Significant Flooding Risk.
  Elevated Excessive heat Risk.

DISCUSSION...
There is a higher chance for thunderstorms late today, and
especially this evening. Some of these could become severe
with strong winds the main hazard, though hail or even a tornado
though lower probability are still possible. In addition to the
severe concerns, torrential rainfall may occur in some of
the storms and lead to flooding, especially for areas along
and north of Interstate 88.

Lastly, hot and humid conditions will persist for another day.
Highs will again reach around 90, with uncomfortable humidity levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Moderate Swim Risk becoming High Wednesday evening.
  Limited Thunderstorm Risk.
Friday through Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

North winds behind a cold front Wednessday will bring a moderate
to high swim risk. A few thunderstorms may linger mainly south
and east of I-55. Several periods of storms are possible this
weekend into early next weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon and tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph.

LMZ740>745-290830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
322 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today through Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Friday through Monday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-290830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
322 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today through Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Significant thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kane

When
August 28, 6:01 AM CST
Where
Kane County, Elgin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.030, -88.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778973.